Alert archive / Virginia / Tornado Warnings in 2000
Tornado Warning 11, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Dec 17, 2000, 3:29 AM EST for Hanover County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 3:29 AM EST (08:29 UTC)
- Expired
- Dec 17, 2000, 4:00 AM EST
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Hanover County, VA
The radar
The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 3:40 AM EST | Thunderstorm Wind | Ashland, VA | A strong thunderstorm wind gust blew a tree down on a car on Interstate 95 at mile marker 88. Two occupants of the vehicle suffered minor injuries. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 2:15 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 393 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 170829 TORAKQ VAC085-170900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE 329 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... HANOVER COUNTY IN CENTRAL VIRGINIA * UNTIL 400 AM EST * AT 329 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A DEVELOPING TORNADO 3 MILES SOUTHWEST OF MECHANICSVILLE...MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR HANOVER AIRPORT AT 330 AM ASHCAKE AT 335 AM STUDLEY AT 340 AM GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. $$ CULLEN && LAT...LON 3768 7748 3755 7732 3764 7715 3778 7a735
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Dec 16, 11:59 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 16, 11:59 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1159 PM EST SAT DEC 16 2000
WILL BE ISSUING ZFP UPDATE SHORTLY TO TAKE OUT DENSE FOG ADVISORY.
FCSTID = 20
SBY 52 65 29 45514 UNEDITED /MDPCPN /SC0906 /NI0004: HMM1,KNN1,MMN1,MLK1 /MT130:KNI /NCEN00: /ENDAA /NEXRBB 0377 1712000514 050A097005,060A111008 /ENDBB /NEXRCC 0377 1712000514 /NTVS00: /NMES00: /NCEN00: {In the hours before
Special weather statement, Dec 17, 12:40 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1240 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 819 VALID UNTIL 700 AM EST FOR THE FOLLOWING AREAS... VIRGINIA COUNTIES INCLUDED ARE BRUNSWICK CHARLOTTE DINWIDDIE GREENSVILLE HALIFAX ISLE OF WIGHT LUNENBURG MECKLENBURG NOTTOWAY PRINCE GEORGE SOUTHAMPTON SURRY SUSSEX VIRGINIA INDEPENDENT CITIES INCLUDED ARE CITY OF CHESAPEAKE CITY OF EMPORIA CITY OF HAMPTON CITY OF NEWPORT NEWS CITY OF NORFOLK CITY OF PORTSMOUTH CITY OF SUFFOLK CITY OF VIRGINIA BEACH THIS WATCH INCLUDES THE ADJACENT WATERS OF THE CHESAPEAKE BAY AND ATLANTIC COASTAL WATERS NORTHEAST NORTH CAROLINA COUNTIES INCLUDED ARE BERTIE CAMDEN CHOWAN CURRITUCK PASQUOTANK PERQUIMANS GATES HERTFORD NORTHAMPTON
Special weather statement, Dec 17, 2:48 AM EST, 41 minutes before
MDZ021>025-VAZ063-064-068>078-082>086-090-091-094-099-100-170747- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 248 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE'S/STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #820 VALID UNTIL 700 AM EST FOR THE FOLLOWING AREAS... VIRGINIA COUNTIES INCLUDED ARE ACCOMACK AMELIA CAROLINE CHARLES CITY CHESTERFIELD ESSEX GLOUCESTER HANOVER HENRICO JAMES CITY KING AND QUEEN KING GEORGE KING WILLIAM LANCASTER MATHEWS MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND POWHATAN PRINCE GEORGE RICHMOND WESTMORELAND YORK VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE COLONIAL HEIGHTS HOPEWELL POQUOSON RICHMOND WILLIAMSBURG MARYLAND COUNTIES INCLUDED ARE DORCHESTER SOMERSET WICOMICO WORCESTER INCLUDING THE FOLLOWING MARINE AREAS: THE CHESAPEAKE BAY COASTAL WATERS FROM FENWICK ISLAND TO CAPE CHARLES LIGHT STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 1:43 AM EST | Severe Thunderstorm Warning | AKQ | Greensville, Sussex | 32 min |
Nearby
Tornado Warnings in Virginia, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.